GP slightly puzzled

I saw my GP today for the results of last week's blood test which showed only a small reduction in CRP and a slight increase in ESR. I've been reducing from 10mg of pred and this week have been going down from 7 to 6.5. Or that was the plan. Now he wants me to go back up to 10 and have another blood test next month and based on that will decide (after three and a half years!) whether or not to send me to a rheumy to find out if there is any other underlying cause of the inflammation (what???). Does anyone know what the qualities of rheumies in or around Stockport and/or Macclesfield are like? Some of the consultants mentioned by posters here are enough to put one off the whole breed!

I must add that although I do have some aches and pains, I'm not in acute pain and don't need painkillers more powerful than paracetamol. I was inclined to accept a bit of achiness as part of getting older - after all, I am now 74!

5 Replies

oldestnewest
  • It is not a good idea to react to a single blood test - no blood test is that reproducible. ESR will go up in response to a sniffle or a load of other things - including it having been waiting to be tested for 4 hours rather than 2. It's that variable. It is a guide, it is not gospel and must always come secondary to the symptoms. I wouldn't reduce further at present, do another blood test in a week of so and see if there is a upwards trend. But neither would I shoot back up to 10mg without good reason - like symptoms. Your CRP hasn't gone up after all - though I'd like to know the figures.

    He's a bit late to panic about not having identified other causes of raised ESR - that is a part of the exclusion diagnosis and he should have done it originally. i wonder if he's been prodded about keeping patients on pred for too long?

    I believe there is a support group in the Manchester area - which suggests there may also be a half-decent rheumy. Though I don't think you need one yest.

  • The original diagnosis couldn't have been clearer. The symptoms were classic - pain and stiffness in large muscles; very high inflammatory markers - CRP was 211; and virtually immediate response to pred. I don't think this is a GP whom anyone could 'prod'! And if he was trying to get me off pred, he wouldn't be asking me to go back to 10mg, would he? He is a very thorough diagnostician as many of my friends can vouch for. And he's certainly not panicking! Until now, he has agreed with my managing my own reductions.

  • Anno, as Eileen has said, it would be useful to know the actual figures of your recent ESR and CRP to help us with our replies.

    For what it's worth, I feel that if you are needing to add Paracetamol to cope with your remaining pain, then you really have gone a little bit too low on the steroids.....for now. You are, after all, at that oft very difficult stage where your adrenals will be trying to build back up to their pre-steroid levels, so even if your PMR is heading in the right direction towards remission, you will have pain if those adrenals are not up to speed because as you remove the artificial steroid, you will have a shortfall of natural steroid (cortisol).

    I'm sorry I can't help with suggesting a good rheumy consultant in the Stockport/Macclesfield area. Don't be "put off the whole breed"! I had a useless one in my first undiagnosed year with PMR but found an amazing one a year later when GCA arrived on the scene - there are some great ones around. Ask around - my brilliant rheumy was recommended by my wonderful pharmacist at the time who had heard good reports about him from her customers.

  • If you are not in severe pain why would he want to increase the pred on the basis of slight changes in ESR ? It doesn't make sense. I'd be more worried about your GP than any future rheumy to be honest...

  • Staying where you are for now sounds like the best advice. I'm new to this journey, but from daily reading of this and other forums I believe it's wise to accept the recurrence of pain for a short time to see if it decreases or increases. If it decreases then onward and downward with the prednisone in baby steps. If it increases over several days, it's time to think of going back up the ladder.

    Also, paracetamol does nothing to relieve my PMR pain. If paracetamol is giving you some relief the pain might be caused by something else. As you say, it might just be the aches and pains of our aging bodies. :-)

You may also like...